Can you take ibuprofen and paracetamol at the same time and what’s the difference between the painkillers?

MANY common aches and pains, like back pain, period pain, or even a hangover, can be relieved with some proven pain relievers.

But in some cases, one type of pill alone is not enough to put you out of your torment.

The main difference between the two pain relievers is that ibuprofen is an anti-inflammatory drug

1

The main difference between the two pain relievers is that ibuprofen is an anti-inflammatory drugPhoto credit: Getty Images

Considering a pain relief blend? In this case, it is important to understand the different types of relief and whether they can be combined.

Can you take ibuprofen and paracetamol together?

If you are 16 or older, NHS advice is that it is perfectly safe to take paracetamol and ibuprofen together.

You can choose to take both tablets at the same time or take them separately. For example, you could space your four-hour doses two hours apart.

There are also over-the-counter medications that combine acetaminophen and ibuprofen, so you don’t need a pack of both.

However, the health department says you should think carefully about whether you really need two lots.

If you’re still self-medicating after three days, it may be worth seeing your GP.

Both drugs can be taken with alcohol, although it’s not a good idea to drink if you’re feeling unwell.

What is the difference between Ibuprofen and Paracetamol?

The two medicines work differently to relieve pain.

The main difference is that ibuprofen has an anti-inflammatory effect while acetaminophen does not.

Both drugs can be taken every four hours and used for pain relief and fever control.

However, ibuprofen is more effective at reducing inflammation, making it a nonsteroidal anti-inflammatory drug (NSAID).

Inflammation occurs for a variety of reasons: it can be a sign of infection or it can be the body’s response to damage.

It could be taken to relieve arthritis, menstrual pain, back pain, or toothache. The drug can also reduce swelling caused by sprains and strains – although the NHS recommends waiting at least 48 hours to avoid slowing down the healing process.

The other main difference is that ibuprofen should never be taken on an empty stomach as it can irritate the mucous membrane and cause ulcers or bleeding.

Ibuprofen is most effective when taken with or immediately after a meal.

Paracetamol does not have to be taken after meals and is usually safe to take with other medications.

When should you not take ibuprofen and paracetamol together?

You should not give a child ibuprofen and acetaminophen together.

Instead, the NHS advises that if one doesn’t seem to be helping, you switch to the other painkiller when your next dose is due.

Everything you need to know about paracetamol

Who should not take both painkillers?

Ibuprofen and paracetamol are also broken down differently by the body.

Some people cannot take ibuprofen, including those who:

  • if you have had an allergic reaction to ibuprofen or other medicines in the past
  • had allergic symptoms such as wheezing, runny nose or skin reactions after taking aspirin or other NSAIDs.
  • You are trying to get pregnant or you are already pregnant
  • have high blood pressure that is not under control

Before taking ibuprofen, you should also tell your doctor or pharmacist if you have:

  • Have you had any bleeding in your stomach, an ulcer or a hole (perforation) in your stomach
  • A health problem that means you have an increased risk of bleeding
  • Liver problems such as liver fibrosis, liver cirrhosis or liver failure
  • Heart disease or severe heart failure
  • kidney failure
  • Crohn’s disease or ulcerative colitis
  • Chickenpox or shingles – taking ibuprofen can increase the risk of certain infections and skin reactions

People over the age of 65 are also at a higher risk of developing stomach ulcers when taking ibuprofen and as such may be advised against if they have a chronic medical condition.

Pregnant women should avoid taking ibuprofen if possible and should generally be advised to take paracetamol.

However, paracetamol should also be used with caution.

A 2018 University of Edinburgh study found that both pain relievers taken during pregnancy could affect the fertility of future generations by reducing the number of cells in a fetus that become sperm and egg-producing cells.

What are the side effects of paracetamol and ibuprofen?

Paracetamol rarely causes side effects when taken at the right dose, but the NHS says it can cause:

  • An allergic reaction that can cause a rash and swelling
  • Flushing, low blood pressure and a fast heartbeat – these can sometimes happen when paracetamol is given into a vein in the arm in a hospital
  • Blood disorders such as thrombocytopenia and leukopenia
  • Liver and kidney damage if you take too much – this can be fatal in severe cases

Side effects of taking too much ibuprofen can include:

  • Feeling sick and being sick
  • stomach pain
  • tiredness or drowsiness
  • Black stools and blood in the vomit – a sign of stomach bleeding
  • ringing in your ears
  • Difficulty breathing or changes in your heart rate

If you experience these side effects and think they might be caused by paracetamol or ibuprofen, talk to your doctor or pharmacist.

How long should you wait between taking paracetamol and ibuprofen?

For acetaminophen, the usual adult dose is one or two 500 mg tablets up to four times in 24 hours.

You should always allow four hours between doses.

For ibuprofen, the usual adult dose is one or two 200 mg tablets three times a day.

In some cases, a doctor may prescribe a higher dose of up to 600 mg to be taken four times if needed.

If you’re taking ibuprofen three times a day, wait at least six hours between doses.

However, if you’re taking it four times a day, leave at least four hours between doses.

For those who are in constant pain, your doctor may recommend slow-release ibuprofen tablets or capsules.

It’s common to take these once a day in the evening or twice a day, but leave a 10- to 12-hour gap between doses if you’re taking ibuprofen twice a day.

What Happens If You Take Too Much Paracetamol and Ibuprofen?

Taking too much ibuprofen can be very dangerous, so doubling your dose really isn’t worth it if you’re in really bad pain.

If you know you have taken too much or overdosed, you must call a doctor immediately.

Do not drive to the emergency room yourself – have someone else drive you or call an ambulance.

Take the pack of pills or the leaflet that comes with them, and any other medicines with you.

How many days in a row can you take ibuprofen and paracetamol?

If you’re taking ibuprofen tablets, the NHS recommends taking the lowest dose for the shortest amount of time.

For short-lived pains like a toothache or period pain, you may only need to take it for a day or two.

Don’t use it for more than 10 days unless you’ve checked with your doctor, and don’t use ibuprofen gel, mousse, or spray for more than two weeks without checking with your doctor.

You may need to take ibuprofen longer if you have a long-term health problem, such as: B. rheumatoid arthritis.

For those who need to take ibuprofen for longer than six months, your doctor may prescribe a medicine to protect your stomach from side effects.

With paracetamol, you should never take more than eight tablets in 24 hours.

If the symptoms that required the painkillers do not improve after three days, you should contact your GP or call NHS 111.

https://www.the-sun.com/health/1928246/can-take-paracetamol-ibuprofen-together/ Can you take ibuprofen and paracetamol at the same time and what’s the difference between the painkillers?

Emma James

USTimesPost.com is an automatic aggregator of the all world’s media. In each content, the hyperlink to the primary source is specified. All trademarks belong to their rightful owners, all materials to their authors. If you are the owner of the content and do not want us to publish your materials, please contact us by email – admin@ustimespost.com. The content will be deleted within 24 hours.

Related Articles

Back to top button